Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Denver/Boulder, CO

March 7, 2000Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 7, 2000, 2:51 AM MST for Lincoln County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 7, 2000, 2:51 AM MST (09:51 UTC)
Expired
Mar 7, 2000, 3:30 AM MST
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 070955
SVRDEN
COC073-071030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
251 AM MST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 330 AM MST

* AT 251 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF WILD HORSE POINT...OR ABOUT
  31 MILES NORTH OF LA JUNTA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WILD
HORSE POINT...KARVAL AND BOYERO

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 
AND HAIL UP TO 1 INCH IN DIAMETER.  FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 

LAT...LON 3851 10377 3852 10318 3903 10316 3917 10330

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:30 PM MST, 12 hours 21 minutes earlier.

Area forecast discussion, Mar 6, 2:30 PM MST, 12 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MST MON MAR 6 2000

SHORT TERM DISCUSSION:  STILL IN A HOLDING PATTERN AS WE WAIT FOR
NEXT TROF TO MOVE INTO AREA.  WITH STG SLY FLOW APPEARS THIS WILL
NOT HAPPEN UNTIL LATE TOMORROW.  THIS MEANS TNGT TO BE RELATIVELY
TRANQUIL WITH A SHIELD OF HIGH AND SOME MID CLOUDS SPREADING OVER
THE AREA BUT DO NOT SEE ANY PCPN YET.  BRISK SSWLY FLOW ALF CONTG
THRU THE NIGHT SO GUSTY WIND IN MTNS AND FTHLS BUT LOOK FOR LOWER
ELVNS TO DECUPL AFTER DARK.  WILL NOT MENTN WINDS IN PLAINS ALTHO
THOSE AREAS WHERE DRAINAGE WINDS ARE TYPICALLY FROM S WILL PROBLY
REACH 15 KTS OR SO DUE COMBO OF DRAINAGE AND SFC PRES GRAD.  WILL
SPLIT THE DIFFERENCE BTWN FAN AND FWC FOR LOWS TNGT AS CLOUDS AND
WINDS SHUD KEEP AMS FAIRLY WELL MIXED AND RETARD RADNL COOLING.
BOODA

LONG TERM DISCUSSION:  INTERESTING PATTERN SHAPING UP FOR TUESDAY-
TUESDAY NIGHT FOR THE PLAINS AS NEXT IN SERIES OF UPPER LEVEL
TROUGHS PUSHES ACROSS CWA.  SURFACE CYCLOGENESIS STILL EXPECTED IN
EASTERN COLORADO LATE TUESDAY...WITH TIGHTENING SURFACE GRADIENT AND
INCREASING WINDS  AIRMASS TO BECOME UNSTABLE DURING DAY...AND UPWARD
MOTION AHEAD OF TROUGH FOR INITIAL SHOWER AND THUNDERSTORM
DEVELOPMENT DURING THE AFTERNOON.  MODELS HAVE SIMILAR CONSENSUS OF
PRECIPITATION BAND DEVELOPING OVER THE PLAINS OVERNIGHT...WITH
EVENTUAL POSITION OF SURFACE LOW TO DETERMINE HOW MUCH.  AM LEANING
TOWARD THE ETA AND AVN SOLUTIONS...WITH SURFACE LOW SOMEWHERE IN
EASTERN COLORADO TUESDAY EVENING.  THIS GIVES NORTHEAST COLORADO A
PERIOD OF UPSLOPE...CENTERING AROUND 06Z.  PRECIPITATION WILL
INITIALLY BE RAIN...THEN CHANGE TO SNOW OVERNIGHT.  SNOW AMOUNTS
ALSO A QUESTION...BEST INITIAL GUESS OF 1 TO 2 INCHES...DEPENDING ON
LOCATION.  LATER SHIFTS SHOULD BE ABLE TO PROVIDE BETTER NUMBERS.
BEST CHANCE OF SNOW IN ALPINE AREAS OVERNIGHT TUESDAY INTO
WEDNESDAY...WHEN FLOW ALOFT BECOMES WESTERLY.

ON WEDNESDAY...UPSLOPE SNOWS ACROSS PLAINS SHOULD BE ON THE DECREASE
OR EVEN ENDING DURING THE MORNING AS SURFACE LOW MOVES INTO
NEBRASKA.  WRAPAROUND MOISTURE TO HANG AROUND.  SURFACE GRADIENT
PROGGED TO REMAIN TIGHT...SO LOOKS LIKE A WINDY DAY MOST AREAS.
MOUNTAINS SNOWS TO CONTINUE OVER MOUNTAINS...ALTHOUGH ON THE
DECREASE DURING THE DAY AS MOISTURE STARTS TO DECREASE.

FOR THE EXTENDED PERIOD...LONG TERM MODELS HAVE DIFFERENT OPINIONS
ON WHEN THE NEXT TWO SHORT WAVE TROUGHS WILL AFFECT CWA.  FOR A
CHANGE OF PACE...THE MRF IS SLOWER AND IN LINE WITH THE ECMWF THAN
THE NOGAPS FOR THE FIRST TROUGH....THEN FASTER WITH THE SECOND.
MODELS ALSO HAVE DIFFERENT SOLUTIONS IN THE LOCATIONS OF THE TROUGHS.
LOOKING AT SATELLITE...LOOKS LIKE THE SLOWER ECMWF SOLUTION AND
POSITIONS SEEM THE BEST.  SO...A BREAK FOR THURSDAY...THEN CHANCE
FOR PRECIP FRIDAY AND AGAIN SATURDAY.   D-L

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:28 AM MSTSevere Thunderstorm WarningBOULincoln47 min
Mar 7, 9:49 AM MSTSevere Thunderstorm WarningBOULincoln31 min
Mar 7, 10:25 AM MSTSevere Thunderstorm WarningBOULogan35 min
Mar 7, 12:48 PM MSTSevere Thunderstorm WarningBOUElbert, Lincoln27 min
Mar 7, 3:43 PM MSTSevere Thunderstorm WarningBOUPhillips32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.